Alert archive / Utah / Special Weather Statements in 2017
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 8, 2017, 5:02 PM MDT for Cache County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 5:02 PM MDT (23:02 UTC)
- Expired
- Aug 8, 2017, 5:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Salt Lake City, UT
County Cache County, UT
The radar
The Salt Lake City radar (KMTX), 78 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295 WWUS85 KSLC 082302 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 502 PM MDT TUE AUG 8 2017 UTZ001-002-005-007-082345- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 502 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 545 PM MDT... At 501 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from near Preston to 9 miles east of Snowville...and moving southeast at 10 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Cache, Smithfield, Lewiston, Clarkston, Trenton, Plymouth, Howell, Riverside, Peter, Benson, Richmond, Newton, Amalga, Fielding, Cornish, Portage and Washakie. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4188 11160 4169 11259 4200 11266 4200 11172 TIME...MOT...LOC 2301Z 336DEG 9KT 4208 11192 4196 11254 $$ CRK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:35 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 8, 3:35 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 335 PM MDT Tue Aug 8 2017 .SYNOPSIS...A upper level trough center across northern California will eject a series of weak weather disturbances across northern Utah and southwest Wyoming through midweek. Moisture pooled to the south over Arizona will begin to work north into southern Utah late in the week. && .SHORT TERM (Until 06Z Saturday)...The poorly defined upper trough over northern California/southern Oregon will continue to eject a series of weak shortwaves east across northern Utah the next couple of days. PWAT values forecast to hover around 1.00" across the north will fuel scattered convection the next couple of days. Timing of the best organized convection will remain a challenge as the dynamic feature supporting this convection will be subtle at best as they move east through the region. Across the south a slow drying trend will continue over the next couple of days. PWAT values will generally range between .50" and .65". This moisture will be sufficient for limited diurnal convection across the higher terrain. Temps down south will also exhibit a warming trend owing to the drier air mass, limited cloud cover and increasing temps aloft. Increasing southwest flow aloft developing late in the week will begin to draw moisture pooled across Arizona back into the Utah. Southern Utah will be the beneficiary of this returning moisture with a n increasing trend in convection starting late Friday or Friday night. Moisture hanging around northern Utah will maintain convection over the north late in the week. This convection will likely concentrate across the far north as heights will show a slight increase across the region and the subsequent shortwave ejecting out of the trough to the west take a trajectory closer to the Utah/Idaho border region. .LONG TERM (After 06Z Saturday)...The extended period begins with the ridge becoming amplified with an upper low spinning off the Pacific Northwest Coast through the weekend. Several shortwaves will keep the west-southwest flow aloft an unsettled pattern across Utah with daily thunderstorm/shower chances. Moving into Monday, global forecast models have been very consistent with the deep upper low in the Pacific Northwest digging south and east bringing colder temperatures aloft. The latest GFS run is generating a split flow pattern with the system, and thus a drier trend. Being the case, went more with the EC with the PoPs in the extended, gently bumping upward across the higher elevations. Regarding temperatures, by the end of the extended period, the EC is bringing a sharp gradient across the northern Great Basin (not into Utah) with 700mb temps dipping near 0C. Low confidence this will make it into Utah, but it is worth it to note the airmass is forecast to be nearby for mid-August. && .AVIATION... && .FIRE WEATHER...The moist air mass over northern Utah remains primed to fuel scattered convection through at least Thursday. Surface dew points remain fairly high across the north, with additional wetting rain from the scattered convection keeping these dew points elevated the next couple of days. Across the south the air mass will continue on a slow drying trend through at least Thursday. Sufficient moisture will exist for isolated afternoon/early evening convection, with most of this activity tied to the higher terrain. Temperatures will continue to slowly climb through the balance of the week. Southern Utah will see the larger increase due to the drying of the air mass and limited cloud cover outside of convection. Northern Utah will see a more modest increase in temps due to more extensive cloud cover from scattered showers and storms along with a better chance at wetting rains. Increasing southwest flow aloft across southern Utah late in the week will begin to draw moisture currently over Arizona back into the state. Convection should see an uptick across the south beginning Friday, with the upward trend continuing into the weekend. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...CONGER LONG TERM...DEWEY AVIATION...KRUSE For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 8, 5:42 AM MDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 542 AM MDT Tue Aug 8 2017 UTZ001>016-019>021-517-518-WYZ021-091300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 542 AM MDT Tue Aug 8 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected across mainly the central through northern outlook area today, while storms will be more isolated across the south. Some of the storms could produce locally heavy rainfall. Gusty winds may also accompany the storms late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm coverage should become more confined to the northern portions of the outlook area Wednesday. Moisture could gradually return to the south towards the end of the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 8, 3:58 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 358 PM MDT TUE AUG 8 2017 UTZ010-012-082245- Wasatch Plateau/Book Cliffs UT-Castle Country UT- 358 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON AND SOUTHERN DUCHESNE COUNTIES UNTIL 445 PM MDT... At 358 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm 14 miles northwest of Sunnyside, or 17 miles northeast of Price...moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Sunnyside and East Carbon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 3972 11069 3985 11052 3964 11021 3947 11047 TIME...MOT...LOC 2158Z 318DEG 11KT 3974 11055 CRK
Special weather statement, Aug 8, 5:02 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 502 PM MDT TUE AUG 8 2017 UTZ001-002-005-007-082345- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 502 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 545 PM MDT... At 501 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from near Preston to 9 miles east of Snowville...and moving southeast at 10 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Cache, Smithfield, Lewiston, Clarkston, Trenton, Plymouth, Howell, Riverside, Peter, Benson, Richmond, Newton, Amalga, Fielding, Cornish, Portage and Washakie. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4188 11160 4169 11259 4200 11266 4200 11172 TIME...MOT...LOC 2301Z 336DEG 9KT 4208 11192 4196 11254 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:26 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 49 min |
| Aug 8, 3:55 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 35 min |
| Aug 8, 3:58 PM MDT | Special Weather Statement | SLC | Carbon | 47 min |
| Aug 8, 5:26 PM MDT | Special Weather Statement | SLC | Juab | 49 min |
| Aug 8, 5:47 PM MDT | Special Weather Statement | SLC | Cache | 43 min |
| Aug 8, 5:55 PM MDT | Special Weather Statement | SLC | Tooele | 50 min |
Nearby
Special Weather Statements in Utah, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.